Alert archive / Alabama / River Flood Warnings in 2018
River Flood Warning 20, NWS Birmingham, AL
NWS Birmingham, AL issued this river flood warning at Apr 15, 2018, 8:59 PM CDT for Jefferson County, Tuscaloosa County, Walker County, Alabama. It took effect at Apr 16, 2018, 4:32 AM CDT. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Apr 15, 2018, 8:59 PM CDT (01:59 UTC)
- In effect from
- Apr 16, 2018, 4:32 AM CDT
- Expired
- Apr 16, 2018, 7:41 AM CDT
- In force
- 3 hr
- Issued by
- NWS Birmingham, AL
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Jefferson County, AL, Tuscaloosa County, AL, Walker County, AL
The radar
The Birmingham radar (KBMX), 58 km from the middle of the area, began a volume at 02:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Locust Fork at Sayre (SAYA1). The gauge peaked at 21.64 ft at Apr 16, 2018, 4:00 AM CDT.
- Action stage
- 25 ft
- Minor stage
- 25 ft
- Moderate stage
- 45 ft
- Major stage
- 49 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 02456500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted.
178
WGUS44 KBMX 160159
FLWBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Birmingham AL
859 PM CDT Sun Apr 15 2018
...The National Weather Service in Birmingham AL has issued a Flood
Warning for the following rivers in Alabama...
Locust Fork At Sayre Affecting Jefferson...Tuscaloosa and Walker
Counties.
.Heavy weekend rain is resulting in water rises along the Black
Warrior River. Water levels at Sayre are forecast to briefly climb
into minor flood stage, with a crest expected Monday morning.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
Another statement will be issued by Monday morning...or sooner if
conditions warrant.
&&
ALC073-125-127-161359-
/O.NEW.KBMX.FL.W.0020.180416T0932Z-180417T0936Z/
/SAYA1.1.ER.180416T0932Z.180416T1200Z.180416T2136Z.NO/
859 PM CDT Sun Apr 15 2018
The National Weather Service in Birmingham AL has issued a
* Flood Warning for
the Locust Fork At Sayre.
* from late tonight to late Monday night...or until the warning is
cancelled.
* At 8:00 PM Sunday The stage Was 21.1 feet.
* Flood stage is 25.0 feet.
* Minor flooding is forecast.
* Forecast...rise above flood stage by early tomorrow and continue
to rise to near 25.9 feet. The river will fall
below flood stage by tomorrow afternoon .
* Impact...At 25.0 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$1 follow-up statement
292
WGUS84 KBMX 161241
FLSBMX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Statement
National Weather Service Birmingham AL
741 AM CDT Mon Apr 16 2018
...The flood warning is cancelled for the Locust Fork At Sayre...
.Rises have not been as great as expected on the Locust Fork at
Sayre...and the flood warning is no longer in effect there.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Do not drive cars through flooded areas. Turn Around...Don't Drown.
This will be the last statement issued for this event.
&&
ALC073-125-127-161311-
/O.CAN.KBMX.FL.W.0020.000000T0000Z-180417T0936Z/
/SAYA1.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
741 AM CDT Mon Apr 16 2018
The Flood Warning is cancelled for
The Locust Fork At Sayre.
* AT 7:00 AM Monday the stage was 21.4 feet.
* Flood stage is 25 feet.
* Forecast...The river crested below flood stage at 21.6 feet. The
river will fall the next few days.
* Impact...At 25 feet...Flooding of low lying wood lands and
agricultural lands along the Locust Fork occurs.
&&
LAT...LON 3371 8694 3358 8705 3345 8733 3348 8737
3362 8714 3373 8698
$$What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this river flood warning went out at Apr 15, 7:37 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, Apr 15, 7:37 PM CDT, 1 hour 22 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 737 PM CDT Sun Apr 15 2018 .UPDATE... Evening Update and 00Z Aviation. && .SHORT TERM... A mid level wave, rotating through the base of the mean upper trough, was moving over Central Alabama this evening. Overall moisture was rather shallow, but there is lift. Went ahead and added sprinkles to the forecast for the northern half through midnight. Post-frontal/under upper low low level clouds are difficult to forecast and break up. It appears the models are very agreeable in diminishing these clouds overnight, especially south. Kept the clouds a bit longer than advertised. There also will be some downward motion behind the wave, which will help mix out clouds. Lowered overnight lows with strong cold air advection into Central Alabama. Temperatures into the upper 30s were already noted and now have a large part of the area into the 30s. Several locations will be into the lower 30s. These cold conditions are pure advection and clouds will not affect this much either way. Not quite freezing, but close. Since colder conditions are expected, what about frost. It still appears the winds will remain high enough to hamper development along with dew point depressions of a few degrees. 75 Previous short-term discussion:Through Tonight. We have tight surface pressure gradients this afternoon with gusty generally west/west-northwest winds behind a front that is currently now in Georgia. At the same time, an upper low is swinging eastward across the Upper Midwest. As it does so, a shortwave will move through the flow across the Deep South. For Central Alabama, that will mean some stratus behind the front swinging across the area this afternoon and tonight. There is a low chance for some very light rain with this wave, but most rain will probably miss us to the north. The moisture will be shallow and mainly just stratus. Colder temperatures are expected tonight into the middle 30s north and the upper 30s to around 40 south. Will forgo a frost advisory for tonight though. With winds expected to remain elevated along with cloud cover, any frost should be minimal if any. Due to the tight pressure gradients, a wind advisory remains in effect for the east half of the forecast area until 3z. 08 .LONG TERM... Monday through Sunday High pressure will build Monday and remain through Tuesday night. Lows on Tuesday morning will be chilly as well with 30s and 40s possible. Will need to monitor this morning for potential frost as winds will be calmer, but too early to issue any advisories here. By Wednesday afternoon a cold front will begin to enter the area. There should be just enough return to allow for some isolated to scattered showers along and ahead of the front, but overall the front will be moisture starved so amounts will be minimal at best. Will stick with 20 to 30 PoPs for the front. High pressure then builds back into the area for Thursday through Saturday. Our next weather system should arrive sometime Saturday night into Sunday. Models continue to flip flop on the strength of this system as they have a hard time determining the depth of the cold air and impact of the trough over the area. Would expect a few more days of uncertainty until they begin to hopefully have a better agreement or at least run to run consistency. 16 && .AVIATION... 00Z TAF Discussion. Post-frontal strato-cumulus covers a large area at this writing. Most of these ceilings were VFR. A mid level wave was moving overhead and producing a few sprinkles. In this zone, a few ceilings into the MVFR range may occur. Additionally, some of the ceilings may decrease as the sun sets. Believe the best sprinkle chances and lowest, MVFR ceilings, would be at BHM/ANB/ASN. Clouds mix out and will decrease from the west and south overnight. A few clouds may hang on northeast with BHM/ASN/ANB the best shot and any holdover. Otherwise, clear to partly cloudy conditions. Winds will remain westerly at 10-20kts much of the period. 75 && .FIRE WEATHER... Colder temperatures are expected behind the front through tonight with windy conditions and lingering clouds. Fog should not be an issue on tonight through Tuesday. Look for lower relative humidity values on Monday and Tuesday as drier air filters into the area. Although winds will be elevated on Monday, there are no fire weather concerns at this time as relative humidities are not expected to reach critical levels. 08 && .PRELIMINARY POINT TEMPS/POPS... Gadsden 36 55 38 74 50 / 10 0 0 0 0 Anniston 36 56 39 74 51 / 10 0 0 0 0 Birmingham 37 57 42 77 54 / 10 0 0 0 0 Tuscaloosa 36 60 42 77 54 / 10 0 0 0 0 Calera 36 58 42 75 53 / 10 0 0 0 0 Auburn 38 58 42 73 52 / 0 0 0 0 0 Montgomery 39 62 43 77 52 / 0 0 0 0 0 Troy 37 62 43 76 52 / 0 0 0 0 0 && .BMX WATCHES/WARNINGS/ADVISORIES/... Wind Advisory until 10 PM CDT this evening for the following counties: Autauga...Barbour...Blount...Bullock...Calhoun... Chambers...Cherokee...Chilton...Clay...Cleburne...Coosa... Elmore...Etowah...Jefferson...Lee...Macon...Montgomery...Pike... Randolph...Russell...Shelby...St. Clair...Talladega...Tallapoosa. &&
Hazardous weather outlook, Apr 15, 11:19 AM CDT, 9 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 1119 AM CDT Sun Apr 15 2018 ALZ011>015-017>050-161930- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 1119 AM CDT Sun Apr 15 2018 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...This Afternoon and Tonight. Winds will be brisk through tonight as an upper level low swings through. Winds of 15 to 25 mph with gusts up to 40 mph can be expected this afternoon through 10 pm. Due to heavy rainfall across the area, minor river flooding is expected on the Tombigbee, Sucarnoochee, and Cahaba River basins. Please refer to river flood statements for the latest information. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Due to heavy rainfall, minor river flooding is expected through as late as Thursday for portions of the Tombigbee, Sucarnoochee, and Cahaba River basins. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time. 08
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 16, 9:19 AM CDT | Wind Advisory | BMX | Autauga, Barbour, Blount, Bullock, Calhoun, Chambers and 19 more | 11 hr |
| Apr 16, 2:33 PM CDT | Frost Advisory | BMX | Blount, Calhoun, Chambers, Cherokee, Clay, Cleburne and 12 more | 18 hr |
Nearby
River Flood Warnings in Alabama, 2018Every river flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.